Colorado, 2004

Hail in Colorado, June 9, 2004

June 9, 2004 · NWS GLD · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 1:18 AM MST, 12 hours 12 minutes earlier.

Area forecast discussion, Jun 9, 1:18 AM MST, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
218 AM MDT WED JUN 9 2004

.DISCUSSION...FORECAST CONCERN WILL BE ONSET...INTENSITY...AND
EXTENT OF PRECIPITATION THROUGH THURSDAY NIGHT. SECONDARY CONCERN
WILL BE MAX TEMPERATURES. SATELLITE CONTINUING SHOW VERY ACTIVE
PATTERN FROM THE CENTRAL PACIFIC INTO NORTH AMERICA. GULF OF ALASKA
SYSTEM IS PUMPING UP RIDGE BEHIND SYSTEM APROACHING THE PACIFIC
NORTHWEST COAST. DEEP AND CUTOFF UPPER IS SETTLING INTO THE GREAT
BASIN. QUESTION WILL BE IF INCOMING PACIFIC SYSTEM WILL BE ENOUGH TO
KICK OUT SOUTHWEST SYSTEM. SATELLITE AND HEIGHT FALL ANALYSIS WOULD
SAY THAT THE SYSTEM IS STILL GOING TO DO SOME DIGGING.

NUMEROUS SHORTWAVES IN SOUTH TO SOUTHWEST FLOW ALOFT. CONVECTION
THIS AFTERNOON STARTED ON FRONTAL BOUNDARY THAT HAD SAGGED OVER THE
NORTHWEST PORTION OF THE FORECAST OF THE AREA. ACTIVITY GOT HELPED
OUT BY A STRONGER THAN EXPECTED SHORTWAVE. AIR MASS HAS CONTINUED
TO MOISTEN AND COOL OVER THE LAST 24 HOURS. THE DRY LINE LOOKS TO
HAVE SHIFTED TO THE WEST. WILL GO WITH A BLEND OF THE ETA AND GFS
WITH ETA DOING BETTER AT LOWER LEVELS AND THE GFS AT HIGHER LEVELS.

FOR TODAY/TONIGHT...STILL HAVE STORMS TO THE SOUTHWEST OF AREA...AND
EVEN NEW DEVELOPMENT ALONG THE FRONT RANGE AT THIS TIME OF NIGHT.
WILL HAVE TO MONITOR TRENDS UP TO THE LAST MINUTE TO SEE IF WILL
NEED ANY LINGERING PRECIPITATION IN THE MORNING OR HAVE NO TIME
DESIGNATION FOR THUNDERSTORMS. GOING BY THE MODELS WOULD SAY NO
BOUNDARIES WILL BE OVER THE AREA TODAY AS FRONT PULLS TO THE NORTH A
LITTLE. LOOKING AT SURFACE OBSERVATIONS WOULD SAY THAT A COUPLE OF
OUTFLOW BOUNDARIES ARE PRESENT OVER THE NORTHERN AND EASTERN KANSAS
COUNTIES.

TO COMPLICATE MATTERS LOOKS LIKE WILL HAVE SOME STRATUS PULLED INTO
AT LEAST THE EASTERN PORTION OF THE AREA TODAY WHICH COULD LIMIT
INSTABILITY. MODELS SAY ONE WEAK SHORTWAVE OVER NORTHERN SECTIONS
THIS AFTERNOON AND ANOTHER ONE APROACHING FROMT THE SOUTHWEST.
HOWEVER...NICE CIRCULATION IN WEST TEXAS COMING STRAIGHT NORTH THAT
THE MODELS DO NOT SEEM TO SEE OR HAVE IN THE WRONG PLACE. AFTER ALL
IS SAID AND DONE WILL HAVE A SLIGHT CHANCE TO CHANCE OUT FOR MOST OF
THE FORECAST AREA. THE AREAS THAT WILL PROBABLY HAVE THE LEAST CHANCE
IS OVER THE EXTREME SOUTH AND SOUTHEAST. ONCE STORMS START IN
ADDITION TO SEVERE WILL PROBABLY HAVE LOCALLY HEAVY RAINFALL IN THE
SOUTH TO SOUTHWEST FLOW ALOFT. DUNDY AND RED WILLOW COUNTIES RECEIVED
1.5 TO A LITTLE OVER 2 INCHES OF RAINFALL IN AROUND AN HOUR
YESTERDAY. PRECIPITABLE WATER VALUES ARE 145 TO 175 PERCENT OF
NORMAL. THE NORTHWEST HALF TO TWO THIRDS OF THE FORECAST AREA HAS
MOISTURE THROUGH 500 MB WITH THE EXCEPTION OF THE FAR SOUTHEAST. WILL
INSERT LOCALLY HEAVY RAINFALL INTO THE FORECAST FOR THIS PERIOD. WITH
CLOUD COVER...HIGH DEWPOINTS...AND UPSLOPE WINDS WILL GO NEAR TO
BELOW MAV GUIDANCE.

FOR THURSDAY/THURSDAY NIGHT...WILL HAVE RIGHT ENTRANCE OF JET
APROACH AND BE OVER THE AREA FROM THE AFTERNOON INTO THE EVENING
HOURS. DECENT SHORTWAVE IS JUST TO THE WEST OF THE AREA AT 18Z. 06Z
ETA HAS NOW PULLED THE SURFACE LOW POSITION AT 00Z FROM JUST SOUTH
OF GOODLAND TO NEAR BURLINGTON. IF THUNDERSTORMS FIRE EARLY ENOUGH...
EASTERN KIT CARSON AND CHEYENNE COUNTIES ALONG WITH THE EXTREME
WESTERN TIER OF KANSAS COUNTIES WILL HAVE A SHOT. HOWEVER...IF
DEVELOPMENT WAITS TO CLOSER TO 00Z SOME WESTERN PORTIONS COULD GET
DRY SLOTTED. WILL GIVE NORTHERN AND EASTERN SECTIONS GREATEST
CHANCE. CONSIDERING THE INSTABILITY AND OTHER FAVORABLE PARAMETERS...
WILL PUT SEVERE WORDING IN THE ZONES...AND HIT TOMORROW HARD IN THE
HWO. SOUTHWEST SECTIONS SHOULD BE THE WARMEST.

FOR FRIDAY/FRIDAY NIGHT...DRY...COOLER...AND MORE STABLE CONDITIONS
WILL PREVAIL. WILL PROBABLY NOT TOUCH THIS TIME PERIOD VERY MUCH.

NO CHANGES PLANNED IN THE 4 TO 7 DAY PERIOD AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, Jun 9, 9:35 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED JUN 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1035 AM MDT (1135 AM CDT) WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE NORTHWESTERN
HALF OF THE TRI STATE REGION. THE AIR MASS OVER THE CENTRAL HIGH
PLAINS REMAINS MOIST AND UNSTABLE. A NEARLY STATIONARY FRONTAL
BOUNDARY THIS MORNING WAS LOCATED FROM JUST WEST OF MCCOOK NEBRASKA
TO SAINT FRANCIS KANSAS TO FLAGLER COLORADO. THIS BOUNDARY HAS
STARTED A SLOW DRIFT TO THE WEST. THE FRONT WILL CONTINUE THIS TREND
THROUGH THIS AFTERNOON AS A SURFACE LOW DEEPENS OVER SOUTHEAST
COLORADO.

DURING THE AFTERNOON AND EARLY EVENING...A COUPLE OF UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS THE REGION. THESE SYSTEMS WILL CAUSE
SCATTERED THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO INTO EXTREME
NORTHWEST KANSAS AFTER 3 PM MDT. THE BEST THREAT FOR SEVERE STORMS
WILL BE ALONG AND WEST OF A LINE FROM MCCOOK NEBRASKA TO GOODLAND
KANSAS TO KIT CARSON COLORADO. THE STORMS WILL THEN MOVE OVER THE
REST OF THE REGION THROUGH THE LATE EVENING HOURS. THESE STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS OVER MUCH OF
THIS AREA. SIMILARLY TO YESTERDAY...THE WINDS COULD ALSO CAUSE
BLOWING DUST TO REDUCE VISIBILITIES TO BELOW A MILE. LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES PER HOUR COULD ALSO OCCUR. THIS WILL
ENHANCE THE THREAT FOR FLASH FLOODING IN AREAS OF SOUTHWEST
NEBRASKA WHICH RECEIVED HEAVY RAIN YESTERDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENTIALLY DANGEROUS SEVERE WEATHER EVENT COULD OCCUR ON
THURSDAY OVER MOST OF THE REGION. ABUNDANT MOISTURE AND
INSTABILITY WILL CONTINUE TO BE IN PLACE ON THURSDAY....ESPECIALLY
EAST OF HIGHWAY 27. A STRONG UPPER LEVEL STORM SYSTEM WILL PUSH A
DRYLINE ACROSS THE REGION FROM WEST TO EAST...CAUSING SCATTERED TO
NUMEROUS THUNDERSTORMS IN THE AFTERNOON AND EVENING. STORMS WILL
RAPIDLY BECOME SEVERE...AND PRODUCE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

AFTER A DRY FRIDAY AND FRIDAY NIGHT...A CHANCE OF THUNDERSTORMS WILL
RETURN TO THE AREA FROM SATURDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT).

LAMMERS/BURKE

In the hours before

Local storm report, Jun 9, 8:54 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             HAIGLER                 40.01N 101.94W
06/08/2004  1.00 INCH        DUNDY              NE   PUBLIC

            TIME ESTIMATED...LATE REPORT

0525 PM     HAIL             HAIGLER                 40.01N 101.94W
06/08/2004  0.75 INCH        DUNDY              NE   PUBLIC

            LATE REPORT

0550 PM     HAIL             3 N BETHUNE             39.30N 102.42W
06/08/2004  1.50 INCH        KIT CARSON         CO   NWS EMPLOYEE

            HAIL COVERING GROUND...CORRECTION FOR TIME

0611 PM     HAIL             8 N BETHUNE             39.30N 102.42W
06/08/2004  0.75 INCH        KIT CARSON         CO   NWS EMPLOYEE

            CORRECTION FOR TIME

&&

DLN/DLF
Special weather statement, Jun 9, 12:36 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT WED JUN 9 2004

COZ090>092-100200-
CHEYENNE CO-KIT CARSON-YUMA-
136 PM MDT WED JUN 9 2004

...TORNADO WATCH NUMBER 417 IS IN EFFECT UNTIL 8 PM MDT...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
EAST CENTRAL COLORADO.  COUNTIES INCLUDED IN THE WATCH ARE YUMA...KIT
CARSON...AND CHEYENNE.

DLN/DLF

The radar

The Goodland radar (KGLD), 33 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 9, 1:30 PM MST
Where
Kit Carson County, 11 mi ENE of Burlington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.367, -102.083

Hail, Cheyenne

When
June 9, 3:10 PM MST
Where
Cheyenne County, 12 mi S of Arapahoe
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.683, -102.167

Hail, Cheyenne

When
June 9, 3:35 PM MST
Where
Cheyenne County, 5 mi SE of Cheyenne Wells
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -102.283

Hail, Kit Carson

When
June 9, 3:50 PM MST
Where
Kit Carson County, 13 mi NE of Flagler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.433, -102.900

Hail, Yuma

When
June 9, 4:29 PM MST
Where
Yuma County, 3 mi NE of Kirk
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -102.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402869, 5402870, 5402871, 5402872, 5402873.